Alert archive / Montana / Winter Storm Warnings in 2022
Winter Storm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Jan 12, 2022, 7:20 AM MST for 9 counties in Montana. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 12, 2022, 7:20 AM MST (14:20 UTC)
- Expired
- Jan 12, 2022, 12:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 7:34 AM MST | FREEZING RAIN 0.01 | 3 E Florence, MT | SLICK SURFACES. |
| Jan 12, 7:36 AM MST | FREEZING RAIN 0.01 | 5 Nw Missoula, MT | STARTED AROUND MIDNIGHT AND CONTINUES THIS MORNING. MULTIPLE CRASHES REPORTED IN THE AREA. SIDEWALKS ARE TREACHEROUS. MANY SCHOOLS ARE DELAYED. |
| Jan 12, 8:00 AM MST | FREEZING RAIN 0.01 | 9 Sw Whitefish, MT | SAW SEVERAL SLIDE-OFFS ON FARM TO MARKET ROAD AROUND 8 AM. IT WAS SLICK. ALSO SLICK IN SOME OF THE AREAS AROUND WHITEFISH. |
| Jan 12, 8:10 AM MST | FREEZING RAIN 0.15 | 1 Ssw Missoula, MT | SIDEWALKS ARE BAD. STILL ACCUMULATING. |
| Jan 12, 9:00 AM MST | FREEZING RAIN 0.01 | 10 Wsw Happys Inn, MT | TOOK 2 HOURS TO DRIVE TO KALISPELL. RAINED ALL NIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 521 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WWUS45 KMSO 121420 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 720 AM MST Wed Jan 12 2022 MTZ005-121700- /O.UPG.KMSO.WW.Y.0006.000000T0000Z-220112T1700Z/ /O.NEW.KMSO.WS.W.0004.220112T1420Z-220112T1700Z/ Missoula/Bitterroot Valleys- 720 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Significant icing. Additional ice accumulations of a light glaze. Freezing rain this morning will make for very slick conditions, particularly in the Missoula Valley. Consider delaying your morning commute this morning. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 10 AM MST this morning. * IMPACTS...Very slippery sidewalks are possible. Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-043-121700- /O.UPG.KMSO.WW.Y.0006.000000T0000Z-220112T1700Z/ /O.NEW.KMSO.WS.W.0004.220112T1420Z-220112T1700Z/ Lower Clark Fork Region-Potomac/Seeley Lake Region- 720 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Heavy mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Freezing rain this morning will make for very slick conditions. Consider delaying your morning commute this morning. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 10 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005>007-MTZ001-002-006-121700- /O.CON.KMSO.WW.Y.0006.000000T0000Z-220112T1700Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- Orofino/Grangeville Region-Kootenai/Cabinet Region- West Glacier Region-Bitterroot/Sapphire Mountains- 720 AM MST Wed Jan 12 2022 /620 AM PST Wed Jan 12 2022/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /9 AM PST/ THIS MORNING... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Portions of northwest and west central Montana and central and north central Idaho. * WHEN...Until 10 AM MST /9 AM PST/ this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
574 WWUS45 KMSO 121624 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 924 AM MST Wed Jan 12 2022 IDZ007-121730- /O.CAN.KMSO.WW.Y.0006.000000T0000Z-220112T1700Z/ Orofino/Grangeville Region- 824 AM PST Wed Jan 12 2022 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ MTZ001-121900- /O.UPG.KMSO.WW.Y.0006.000000T0000Z-220112T1700Z/ /O.EXB.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Kootenai/Cabinet Region- 924 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING IN EFFECT UNTIL NOON MST TODAY... * WHAT...Heavy mixed precipitation. Additional ice accumulations of a tenth of an inch. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...Until noon MST today. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-043-121900- /O.EXT.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Lower Clark Fork Region-Potomac/Seeley Lake Region- 924 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of 0.01 to 0.05 inches. Freezing rain this morning will make for very slick conditions. Consider delaying your commute. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until noon MST today. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-121900- /O.EXT.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Missoula/Bitterroot Valleys- 924 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY... * WHAT...Significant icing. Additional ice accumulations of 0.01 to 0.05 inches. Freezing rain this morning will make for very slick conditions, particularly in the Missoula Valley. Consider delaying your commute. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until noon MST today. * IMPACTS...Very slippery sidewalks are possible. Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-MTZ002-006-121900- /O.EXT.KMSO.WW.Y.0006.000000T0000Z-220112T1900Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- West Glacier Region-Bitterroot/Sapphire Mountains- 924 AM MST Wed Jan 12 2022 /824 AM PST Wed Jan 12 2022/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST /11 AM PST/ TODAY... * WHAT...Mixed precipitation expected. Ice accumulations of a light glaze. * WHERE...Portions of northwest and west central Montana and central and north central Idaho. * WHEN...Until noon MST /11 AM PST/ today. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
583 WWUS45 KMSO 121839 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1139 AM MST Wed Jan 12 2022 MTZ004-043-121945- /O.EXP.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Lower Clark Fork Region-Potomac/Seeley Lake Region- 1139 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY... $$ MTZ005-121945- /O.EXP.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Missoula/Bitterroot Valleys- 1139 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY... $$ MTZ001-121945- /O.EXP.KMSO.WS.W.0004.000000T0000Z-220112T1900Z/ Kootenai/Cabinet Region- 1139 AM MST Wed Jan 12 2022 ...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY... $$ IDZ005-006-MTZ002-006-121945- /O.EXP.KMSO.WW.Y.0006.000000T0000Z-220112T1900Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- West Glacier Region-Bitterroot/Sapphire Mountains- 1139 AM MST Wed Jan 12 2022 /1039 AM PST Wed Jan 12 2022/ ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST /11 AM PST/ TODAY... $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 6:42 AM MST, 38 minutes earlier.
Area forecast discussion, Jan 12, 6:42 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
642 AM MST Wed Jan 12 2022
.UPDATE...Added a winter weather advisory for the Missoula valley
through 10am MST. Light freezing rain has begun to fall and will
make for slick conditions on paved and elevated surfaces.
&&
.AVIATION...A plume of moisture will continue to bring light
precipitation across much of central Idaho and western Montana. A
mix of rain, snow and freezing rain will continue through roughly
12/1800z. KMSO in particular will have a chance of seeing some
light freezing rain between 12/1300z and 12/1700z. Expect
widespread obscurations of the terrain with periods of lowered
visibility. Precipitation will shift northward through the day
today, becoming more focused across northwest Montana before
coming to an end in the evening hours. Breezy south to southwest
winds are expected through the day today, generally up to 20 kts
in the valleys and up to 30 kts for exposed terrain.
&&
.PREV DISCUSSION... /ISSUED 605 AM MST Wed Jan 12 2022/
UPDATE...Cancelled the winter weather advisory for the Flathead
and Mission valleys. Temperatures have warmed into the mid to
upper 30s and precipitation is falling as rain.
AVIATION...A plume of moisture will continue to bring light
precipitation across much of central Idaho and western Montana. A
mix of rain, snow and freezing rain will continue through roughly
12/1800z. KMSO in particular will have a chance of seeing some
light freezing rain between 12/1300z and 12/1600z. Expect
widespread obscurations of the terrain with periods of lowered
visibility. Precipitation will shift northward through the day
today, becoming more focused across northwest Montana before
coming to an end in the evening hours. Breezy south to southwest
winds are expected through the day today, generally up to 20 kts
in the valleys and up to 30 kts for exposed terrain.
PREV DISCUSSION... /ISSUED 342 AM MST Wed Jan 12 2022/
DISCUSSION...A plume of moisture situated across north central
Idaho and western Montana will continue to produce light
precipitation along and north of the Highway 12 corridor this
morning. With snow levels sitting at roughly 4500 feet and
pockets of colder air trapped in the valleys, a mix of rain,
freezing rain and snow will continue. Temperatures vary greatly
across short distances, with some areas (such as the Flathead
valley) currently sitting in the mid to upper 30s, while other
areas (such as the Missoula valley) are sitting in the upper 20s.
Black ice and quickly changing road conditions should be
anticipated through the morning commute. Another thing to keep in
mind is that sub-surface temperatures are below freezing for much
of the region. This could promote some ice on paved surfaces even
for areas that have warmed overnight.
Precipitation will slowly shift northward through the afternoon,
becoming focused mainly across northwest Montana. Temperatures
will continue to warm, which should end the threat of freezing
rain by this afternoon.
High pressure briefly builds back in Wednesday night into Thursday
morning. Local valley fog is possible, but continued cloud cover
streaming into the region will keep it from becoming widespread.
Another disturbance is expected to move through central Idaho
Thursday afternoon and into western Montana overnight. There
remain some difference in forecast models regarding placement and
amounts of precipitation. Overall it looks fairly light, though
some light snow accumulations are possible, especially across
southwest Montana and the higher terrain of central Idaho.
High pressure rebuilds over the region this weekend. It doesn't
look overly strong at this time, but valley inversions should
strengthen once again, along with the potential for some fog and
low stratus.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 10 AM MST this morning
Bitterroot/Sapphire Mountains...Kootenai/Cabinet Region...
Lower Clark Fork Region...Potomac/Seeley Lake Region...West
Glacier Region.
Air Stagnation Advisory until 5 PM MST Friday
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Winter Weather Advisory until 10 AM MST this morning
Missoula/Bitterroot Valleys.
ID...Winter Weather Advisory until 9 AM PST this morning Northern
Clearwater Mountains...Orofino/Grangeville Region...
Southern Clearwater Mountains.
Air Stagnation Advisory until 5 PM MST Friday Eastern Lemhi
County...Western Lemhi County.
&&In the hours before
Local storm report, Jan 12, 6:31 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
631 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM FREEZING RAIN TREGO 48.71N 114.87W
01/12/2022 U0.02 INCH LINCOLN MT PUBLIC
FACEBOOK REPORT: THERE IS STANDING WATER ON
TOP OF ICE ON COUNTY ROADS IN TREGO. EVEN
WITH STUDDED TIES, 4 WHEEL DRIVE, YOU WILL
SLIDE SIDEWAYS AT A COMPLETE STOP. THE ROADS
RIGHT NOW ARE DEADLY!.
&&Local storm report, Jan 12, 6:34 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
634 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FREEZING RAIN 4 NNW CLEARWATER 47.06N 113.39W
01/12/2022 U0.01 INCH MISSOULA MT PUBLIC
MDT HOISTED SEVERE DRIVING CONDITIONS DUE TO
BLACK ICE ON HIGHWAY 83 BETWEEN SEELEY LAKE
AND CLEARWATER JUNCTION.
&&Local storm report, Jan 12, 6:38 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
638 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FREEZING RAIN LUPFER 48.48N 114.52W
01/12/2022 U0.01 INCH FLATHEAD MT PUBLIC
FACEBOOK REPORT: FREEZING RAIN FROM
WHITEFISH TILL STILLWATER THEN SNOWING WITH
SEVERAL INCHES ON THE ROADWAY. CHANGES BACK
TO JUST RAIN ABOUT DICKEY LAKE AND ABOVE
FREEZING. SIDE ROADS ARE COMPLETELY
TREACHEROUS.
&&Local storm report, Jan 12, 6:43 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
643 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM FREEZING RAIN TROUT CREEK 47.84N 115.60W
01/12/2022 U0.01 INCH SANDERS MT PUBLIC
FROM FACEBOOK: ROADS ARE A SHEET OF ICE.
&&Local storm report, Jan 12, 6:55 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
655 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FREEZING RAIN 2 ESE WHITE PINE 47.73N 115.43W
01/11/2022 U0.01 INCH SANDERS MT PUBLIC
FROM FACEBOOK: A PERSON SAID THAT BLUE SLIDE
ROAD WAS THE WORST ICE THEY HAD EVER
EXPERIENCED SINCE 1982. ANOTHER PERSON SAID
GUY HALL WAS SLICK. ANOTHER PERSON SAID THEY
WENT 10 MPH AND LOST CONTROL. ANOTHER SAID
WORST SINCE THEY MOVED HERE. BUS WAS STUCK
FOR AN HOUR AT DEEP CREEK.
&&Local storm report, Jan 12, 7:11 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
711 AM MST WED JAN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FREEZING RAIN 1 ENE STEVENSVILLE 46.52N 114.07W
01/12/2022 U0.01 INCH RAVALLI MT PUBLIC
FACEBOOK REPORT: SHEER BLACK ICE ON EAST
SIDE HIGHWAY. THIS PERSON DROVE THROUGH A
STOP SIGN.
&&Nearby
Winter Storm Warnings in Montana, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.